Alert archive / Wyoming / Special Weather Statements in 2014

Special Weather Statement, NWS Billings, MT

July 21, 2014Sheridan County, Wyoming

NWS Billings, MT issued this special weather statement at Jul 21, 2014, 7:21 PM MDT for Sheridan County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 7:21 PM MDT (01:21 UTC)
Expired
Jul 21, 2014, 8:00 PM MDT
In force
39 min
Issued by
NWS Billings, MT

County Sheridan County, WY

The radar

The Billings radar (KBLX), 188 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WWUS85 KBYZ 220121
SPSBYZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
721 PM MDT MON JUL 21 2014
 
WYZ099-220200-
SHERIDAN FOOTHILLS WY-
721 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 718 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 
NEAR SHERIDAN...MOVING NORTHEAST AT 40 MPH. BRIEF HEAVY RAIN...SMALL 
HAIL AND GUSTY WINDS AROUND 40 MPH WILL BE LIKELY WITH THIS 
THUNDERSTORM. 

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...BIG HORN AND WYARNO. 

LAT...LON 4462 10694 4483 10701 4490 10663 4471 10653
TIME...MOT...LOC 0118Z 255DEG 39KT 4474 10687 

$$

HOOLEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:48 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 2:48 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT MON JUL 21 2014

.SHORT TERM...VALID FOR TUE AND WED...

THE MAIN MESSAGE IN THE SHORT TERM FORECAST REMAINS UNCHANGED
TODAY. SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TUESDAY AND WEDNESDAY. THE BETTER CHANCE
FOR ANY STRONG THUNDERSTORMS IS ON WEDNESDAY...ALTHOUGH
CONFIDENCE IN COVERAGE REMAINS LOW.

THIS MORNING\S SHORTWAVE HAS EXITED INTO NORTH DAKOTA WHERE AN MCS
IS STARTING TO DEVELOP. SUBSIDENCE OVER SOUTHEAST MONTANA BEHIND
THE WAVE HAS ALLOWED SKIES TO CLEAR OUT. THE SECONDARY WAVE IS
NOW MOVING INTO SOUTHWEST MONTANA...WITH CONVECTION STARTING TO
DEVELOP OVER THE SOUTHWEST MOUNTAINS. THIS WAVE WILL PUSH ACROSS
THE FORECAST AREA THROUGH THIS EVENING. DEW POINTS REMAIN IN THE
MID 50S TO LOW 60S FOR CENTRAL AND WESTERN ZONES...WITH
MESOANALYSIS SUGGESTING SOME MODEST INSTABILITY OF 500 TO 1000
J/KG. EXPECT TO SEEM SOME ISOLATED STRONGER STORMS DEVELOP IN THE
INCREASING SHOWER AND THUNDERSTORM ACTIVITY. THE CLEAR SKIES
ACROSS THE SOUTHEAST SHOULD SUPPORT BETTER DESTABILIZATION THROUGH
THIS AFTERNOON BEFORE THE WAVE APPROACHES. THIS IS THE AREA WHERE
WE ARE MOST CONCERNED FOR STRONGER WIND GUSTS WITH ANY
THUNDERSTORMS THAT DEVELOP. HIGH RESOLUTION MODELS FURTHER CONFIRM
THIS THINKING. AN ISOLATED SEVERE WIND REPORT CANNOT BE RULED
OUT...HOWEVER...WE EXPECTED WINDS TO REMAIN SUB-SEVERE ON THE
WHOLE.

TUESDAY WILL BE MAINLY DRY AND WARMER AS THE RIDGE AXIS BUILD INTO
THE FORECAST AREA. THE RISING HEIGHT WILL RESULT IN SOME WEAK
SUBSIDENCE...WHICH SHOULD BE ENOUGH SUPPRESS MOST CONVECTION IN
CENTRAL ZONES. THAT SAID...WOULD NOT RULE OUT SOME ISOLATE SHOWERS
AND THUNDERSTORMS AROUND PERIPHERY OF THE RIDGE AXIS...AND EAST
OF THE SURFACE TROUGH ACROSS SOUTHEAST MONTANA. THE BETTER CHANCE
FOR THUNDERSTORMS LOOKS TO BE WEDNESDAY...HOWEVER NOT EXPECTING A
WIDESPREAD EVENT. THE TWO LOCATIONS OF INTEREST WILL BE 1/
NORTHWEST OF THE FORECAST AREA FROM MISSOULA TO GREAT FALLS WHERE
THE BETTER FORCING EXISTS FROM THE PACIFIC WAVE AND 2/ ACROSS FAR
EASTERN MONTANA ON THE EAST SIDE OF THE SURFACE TROUGH. THOSE
LOCATIONS WILL ALSO SEE THE BEST CHANCE OF SEVERE WEATHER AS THE
MODEST INSTABILITY WILL COMBINE WITH IMPRESSIVE DEEP LAYER SHEER.
OVERALL NOT EXPECTING MOST AREAS WILL SEE MUCH IN THE WAY OF
SIGNIFICANT PRECIPITATION...WHICH COMBINED WITH HOT TEMPERATURES
WILL CONTINUE TO DRY OUT THE FIRE WEATHER FUELS ACROSS THE AREA.

CHURCH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

CRITICAL FIRE WEATHER CONDITIONS ARE A DISTINCT POSSIBILITY ACROSS
THE LOWER ELEVATIONS OF SOUTHERN MT AND PERHAPS SHERIDAN COUNTY WY
ON THURSDAY AND THURSDAY EVENING. MODEL GUIDANCE CONTINUES SHOWING
A RELATIVELY CLASSIC BREAKDOWN OF THE UPPER-LEVEL RIDGE...WITH THE
12 UTC GFS HOLDING WARMER AIR ALOFT IN PLACE OVER MORE OF THE AREA
LONGER DURING THE DAY THURSDAY AHEAD OF AN APPROACHING COLD FRONT.
FORECAST SOUNDINGS FROM THE 12 UTC GFS SIMULATE VERTICAL MIXING TO
ALMOST 500 MB OVER THE PLAINS...WHICH COULD PUSH HIGHS TO 100 F IN
SOME PLACES LIKE BILLINGS...MILES CITY AND SHERIDAN IF THE FRONTAL
PASSAGE DOES INDEED OCCUR WITH A GFS-LIKE TIMING. GUSTY WINDS WITH
LOW HUMIDITIES ARE ALSO EXPECTED IN THAT SCENARIO...SO WE MAY NEED
TO ISSUE A FIRE WEATHER WATCH FOR PARTS OF THE AREA IN THE NEXT 24
HOURS.

IN THE WAKE OF THE SHORTWAVE TROUGH THAT BREAKS DOWN THE RIDGE...A
DRY NORTHWEST FLOW ALOFT WILL BE IN PLACE FOR THE WEEKEND...BEFORE
500-MB RIDGING BUILDS BACK NORTHWARD BY EARLY NEXT WEEK. HIGHS MAY
BE SOMEWHAT COOLER /IN THE 80S F/ THIS WEEKEND BEFORE WARMING BACK
UP INTO THE 90S F BY EARLY NEXT WEEK OVER THE PLAINS. WE LEANED ON
CONTINUITY AND THE MULTI-MODEL CONSENSUS FOR THE FORECAST...BUT AS
VEGETATION AND SOIL MOISTURE CONTINUES TO SLOWLY DRY OUT THIS WEEK
IT/S POSSIBLE HIGHS WILL END UP A BIT WARMER THAN WE ARE CURRENTLY
ADVERTISING. SCHULTZ

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCAL MVFR CONDITIONS ARE
EXPECTED ACROSS SOUTHERN MT AND NORTH CENTRAL WY THROUGH THE EARLY
EVENING HOURS. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS...HEAVY
RAINFALL AND A SMALL RISK OF LOCAL/BRIEF IFR CONDITIONS. WE EXPECT
THE ACTIVITY TO DIMINISH BY MID TO LATE EVENING AND VFR CONDITIONS
WILL THEN PREVAIL OVERNIGHT AND ON TUESDAY. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 061/090 063/095 064/096 058/084 057/085 058/086 059/090
    31/B    12/T    21/N    11/U    11/U    11/U    11/U
LVM 054/089 055/093 055/088 050/083 049/083 049/088 051/090
    52/T    22/T    21/N    11/U    11/U    11/U    11/U
HDN 059/092 060/099 061/097 057/086 056/086 057/088 058/091
    31/B    12/T    21/U    11/U    11/U    11/U    11/U
MLS 063/090 065/095 066/097 059/085 058/085 059/086 059/088
    42/T    22/T    21/U    11/U    11/N    11/U    11/U
4BQ 061/090 062/097 064/097 059/085 058/085 058/085 058/088
    32/T    12/T    21/U    11/U    11/U    11/U    11/U
BHK 058/086 060/090 061/092 057/083 053/083 054/083 054/084
    43/T    22/T    22/T    21/U    11/N    11/U    11/U
SHR 055/090 058/096 058/096 054/084 053/084 053/085 054/087
    31/B    12/T    21/U    11/U    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 21, 3:13 PM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT MON JUL 21 2014

MTZ028>042-056>058-063>068-WYZ098-099-222115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
313 PM MDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS
THROUGH THIS EVENING. THE MAIN THREAT WITH THESE STORMS IS STRONG
WIND GUSTS...HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONCERNS INCREASE ON THURSDAY. HOT AND DRY WEATHER
WILL CONTINUE LEADING UP TO THURSDAY...FURTHER DRYING OUT FUELS
ACROSS THE AREA. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA
THURSDAY AFTERNOON...RESULTING IN GUSTY WINDS WHICH WILL INCREASE
THE FIRE WEATHER DANGER. BE ALERT TO THE INCREASING FIRE DANGER
AND TAKE ACTIONS TO MITIGATE THE CHANCE OF STARTING A FIRE.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING ACROSS NORTHERN MONTANA...AS WELL AS FAR
EASTERN MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 5:10 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MDT MON JUL 21 2014

MTZ029-034-035-042-212345-
MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
GOLDEN VALLEY MT-
510 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 503 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS
ACROSS SOUTHEAST GOLDEN VALLEY COUNTY MOVING NORTHEAST AT 30 MPH.
BRIEF HEAVY RAIN ALONG WITH SMALL HAIL CAN BE EXPECTED WITH THESE
THUNDERSTORMS. AN AREA OF OUTFLOW WINDS OF 40 TO 50 MPH AHEAD OF THE
THUNDERSTORMS WILL MOVE SOUTHEAST INTO SOUTHERN
MUSSELSHELL...NORTHEAST STILLWATER AND NORTHWEST YELLOWSTONE COUNTY
DURING THE NEXT HALF HOUR.

LOCATIONS IMPACTED INCLUDE...
BROADVIEW...LAVINA...MOLT...CUSHMAN...BELMONT...ACTON AND COMANCHE.

LAT...LON 4583 10896 4630 10915 4640 10878 4632 10857
      4594 10849
TIME...MOT...LOC 2303Z 240DEG 35KT 4628 10897

HOOLEY
Special weather statement, Jul 21, 5:41 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
541 PM MDT MON JUL 21 2014

MTZ038-057-220030-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
541 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF FORT SMITH...OR 19 MILES SOUTH OF HARDIN...MOVING
NORTHEAST AT 30 MPH. BRIEF HEAVY RAIN ALONG WITH SMALL HAIL WILL BE
LIKELY WITH THIS THUNDERSTORM. WINDS GUSTING 40 TO 50 MPH WILL BE
POSSIBLE AHEAD OF THIS STORM AS WELL.

LOCATIONS IMPACTED INCLUDE...
ST. XAVIER.

LAT...LON 4530 10783 4550 10792 4559 10768 4535 10745
TIME...MOT...LOC 2338Z 240DEG 35KT 4547 10775

HOOLEY
Special weather statement, Jul 21, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
721 PM MDT MON JUL 21 2014

WYZ099-220200-
SHERIDAN FOOTHILLS WY-
721 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 718 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SHERIDAN...MOVING NORTHEAST AT 40 MPH. BRIEF HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS AROUND 40 MPH WILL BE LIKELY WITH THIS
THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...BIG HORN AND WYARNO.

LAT...LON 4462 10694 4483 10701 4490 10663 4471 10653
TIME...MOT...LOC 0118Z 255DEG 39KT 4474 10687

HOOLEY

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:20 PM MDTSpecial Weather StatementBYZ40 min
Jul 22, 1:27 PM MDTSevere Thunderstorm WarningBYZRosebud28 min
Jul 22, 2:13 PM MDTSpecial Weather StatementBYZPrairie32 min
Jul 22, 2:19 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud26 min
Jul 22, 2:46 PM MDTSevere Thunderstorm WarningBYZCuster44 min
Jul 22, 3:09 PM MDTSpecial Weather StatementBYZPowder River51 min
Jul 22, 3:10 PM MDTSevere Thunderstorm WarningBYZCuster65 min
Jul 22, 3:40 PM MDTSevere Thunderstorm WarningBYZCarter65 min
Jul 22, 3:56 PM MDTSpecial Weather StatementBYZFallon34 min
Jul 22, 3:58 PM MDTSevere Thunderstorm WarningBYZCuster62 min
Jul 22, 4:02 PM MDTSevere Thunderstorm WarningBYZFallon43 min
Jul 22, 4:03 PM MDTSevere Thunderstorm WarningBYZCarter57 min
Jul 22, 4:04 PM MDTSevere Thunderstorm WarningBYZFallon56 min
Jul 22, 4:26 PM MDTSevere Thunderstorm WarningBYZFallon49 min
Jul 22, 4:36 PM MDTSevere Thunderstorm WarningBYZCuster, Fallon43 min
Jul 22, 4:44 PM MDTSevere Thunderstorm WarningBYZCarter61 min
Jul 22, 4:59 PM MDTSevere Thunderstorm WarningBYZCarter, Fallon61 min
Jul 22, 5:02 PM MDTSpecial Weather StatementBYZSweet Grass58 min
Jul 22, 5:17 PM MDTSpecial Weather StatementBYZFallon43 min
Jul 22, 5:20 PM MDTSevere Thunderstorm WarningBYZStillwater, Sweet Grass55 min
Jul 22, 5:29 PM MDTSevere Thunderstorm WarningBYZCarter, Fallon31 min
Jul 22, 5:44 PM MDTSevere Thunderstorm WarningBYZCarter31 min
Jul 22, 5:54 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater66 min

Nearby

Special Weather Statements in Wyoming, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.